Opening the Donguibogam library...
Opening the Donguibogam library...

This content is a carefully translated version of traditional Korean medical records (Donguibogam) and its modern interpretations. While prepared by specialized medical translators, it is provided for informational purposes only. Please consult a qualified healthcare professional before making any health decisions.
Why are we experiencing this pain?
"If you expected to recover after taking antibiotics only to find your diarrhea worsening with severe abdominal pain, this is a symptom that should not be overlooked."

The gut is not merely a digestive organ; it houses more than 70% of the immune system and is frequently referred to as a second brain. If you experience sudden, worsening diarrhea accompanied by severe abdominal pain and fever after taking antibiotics, you should consider Clostridioides difficile infection rather than a simple upset stomach. The risk is notably higher among older adults, individuals with underlying disease, and patients who have undergone extended antibiotic courses in hospitals. Clostridioides difficile can reside in small quantities in the intestinal tract without causing harm, as beneficial bacteria keep it in check under normal conditions. However, when broad-spectrum antibiotics are taken, they eradicate beneficial bacteria alongside pathogenic organisms, disrupting the microbial balance. In this depleted environment, Clostridioides difficile undergoes rapid proliferation and releases potent substances designated as toxin A and toxin B. These toxins directly damage the intestinal mucosa to cause inflammation, and in severe instances, can lead to pseudomembranous colitis where the intestinal barrier is compromised. Pseudomembranous colitis is distinguished by the formation of whitish pseudomembranes on the intestinal mucosa. Accompanied by severe diarrhea, abdominal pain, and high fever, it can progress into a life-threatening medical emergency. If stool contains blood or mucus, or if dehydration becomes pronounced, prompt medical attention is necessary. Diagnosis is primarily confirmed by detecting Clostridioides difficile toxins in the stool. Contemporary testing using PCR tests and enzyme immunoassays allows for rapid and precise confirmation. Management generally starts with discontinuing the offending antibiotic and administering targeted therapies effective against Clostridioides difficile, such as metronidazole, vancomycin, or fidaxomicin. Recurrence remains a major concern, particularly among older individuals and immunocompromised patients. In cases of repeated relapse, fecal microbiota transplantation, which introduces stool from a healthy donor to restore the recipient's gut microbiota, is recognized as an effective option. This approach helps curb the overgrowth of Clostridioides difficile by directly re-establishing the depleted gut microbial ecosystem. Clostridioides difficile infection is a significant bowel disorder requiring timely diagnosis and structured management. If diarrhea persists or escalates following antibiotic use, consult a medical professional for appropriate testing and targeted intervention.

2 steps you can take right now

凡腹中蟲動, 令人腹痛, 或作吐瀉, 或飲食不化, 或時發熱, 甚則吐血便血, 皆邪氣內鬱, 蟲動不安也。
In general, when worms in the belly stir, they cause abdominal pain in people, provoke vomiting and diarrhea, prevent digestion of food, occasionally cause fever, and in severe cases lead to hematemesis and hematochezia; this is entirely because pathogenic qi congregates inside and the worms stir, creating unrest.
We analyze Heo Jun's 'Donguibogam', a UNESCO Memory of the World, using modern data science and AI. Our goal is to reinterpret the wisdom of traditional medicine hidden in ancient texts to suit the lifestyles of busy modern people and deliver it in an easy-to-understand way.
Caution (Disclaimer): This content is for providing health information based on historical literature and cannot replace medical diagnosis and treatment. If you have any health problems, please consult a specialist (doctor/oriental medical doctor).